sustiva side effects
Apr 27, 2003
Dear Doctors, I am 38yo,living in milan. i was diagnostied with hiv 9 years ago. i sarted 6 years ago crixivan and combivir as first treatment. I had 100.000 of viral load and 100tcell-after 6 month of this treatment my tcel get higher and higher and my viral load negative .my latest exams were stabilized to around 600 tcell counts and a viral an undetectable viral load for 5 years now. 2 month ago my hospital advice me to switch to sustiva and combivir....my only problem that after 10 week i still have not easy side effects to cope with...as feeling agitated...aggressive,tired,blureed visions,depressed,dizzy,mindless etc. i can cope with this but i find difficult sometimes to be very active at work....I was on prozac for 4 years that helped me a little to live a bit more happy,givin me also a bit more sprint at work.i stopped prozac for 6 weeks and start again half a dose every 2 day since prozac was makin the sustiva side effect worst...am still not so well now has i mentioned apart from the prozac...now my hospital in milan says if i will not be better in 10 days i should change from sustiva to viramune...WHICH IS YOUR OPINION shall i keep going on on the sustiva hoping to get better or take the viramune...Iam afraid a little because i heard that sustiva is much stronger and better medicine....I hope you can give me a piece of advice thanks , ps sorry for my english
Response from Dr. Aberg
Usually by ten weeks a person can tell if they are going to be able to manage the central nervous system side effects associated with Sustiva (efavirenz, EFV). Many people have symptoms like you describe initially but they typically disappear during the first few weeks. Some people like yourself cannot tolerate the side effects of Sustiva. The side effects may even be worse among patients with a history of mental health problems and in patients on certain medications or recreational drugs such as methadone and heroin. Plus, people without prior psychiatric illness may develop anxiety, depression and other mood changes.
I agree with your doctor and would recommend that you switch to Viramune (nevirapine, NVP). In a recent comparative study of EFV and NVP, the CD4 and viral load responses were similar. The choice to choose one over the other is dependent on side effect profiles and patient profiles. For example, NVP is preferred in woman of child-bearing age as it has not been associated with birth defects in animals as EFV has.
I wish you success with the switch.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Long Term Effects Of Herpes?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- Vinegar And Hpv Warts
- Getting Treatment For Genital Warts When Can I Have Sex Again
- Time It Takes To Get Genital Warts After Exposure
- Time Frame After Contracting Herpes Before It Shows Up On An Std Test
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.